Medicaid Managed Care Open Enrollment Extended through Dec. 15
Current Suspected Overdose Deaths in Delaware for 2017: 227

Delaware.gov logo

Delaware Health Alert Network #325

May 21, 2014 2:27 pm


Health Alert
SIX DELAWARE DEATHS ATTRIBUTED TO FENTANYL-LACED HEROIN

Summary

The Office of the Chief Medical Examiner has confirmed five additional overdose deaths related to fentanyl-laced heroin, bringing the total to six deaths in Delaware this year, with five of those in a two-week period. According to the federal Substance Abuse and Mental Health Services Administration (SAMHSA), the effects of overdose occur quickly, and critical minutes may be lost in the emergency room because fentanyl is not detected in routine toxicology screenings.

Background

Fentanyl, a schedule II synthetic painkiller that is 50 to 100 times more potent than heroin, is often mixed with heroin to produce a stronger high, according to the Centers for Disease Control and Prevention. Fentanyl-laced heroin has been blamed for dozens of deaths across the United States this year, including 28 confirmed deaths in Philadelphia during March and April. This year, Maryland, Connecticut, Rhode Island and Michigan have also reported fentanyl-related overdose deaths.

The Delaware deaths involved four men and two women, ranging in age from 28 to 58. Four deaths occurred in New Castle County, and two in Sussex County. Five of the individuals were Delawareans, and one was from Maryland. During the last outbreak of fentanyl-tainted heroin overdoses in 2006, Delaware had seven confirmed deaths.

Recommendations

According to SAMHSA, immediate treatment for overdose is necessary:

  • Fentanyl-related overdoses can result in sudden death through respiratory arrest, cardiac arrest, severe respiratory depression, cardiovascular collapse, or severe anaphylactic reaction.
  • Routine toxicology screens for opiates will not detect fentanyl. Some labs can test for fentanyl when specifically requested.
  • Because these drugs in combination can be lethal if action is not taken promptly, suspected overdoses should be treated rapidly with a Naloxone (Narcan) injection. For adults, the typical dose of Naloxone (Narcan) is 0.4 to 2 mg/dose IV/IM/subcutaneously. The dose may be repeated every 2 to 3 minutes as needed. In the appropriate settings and where the facilities exist, naloxone can also be given as a continuous IV infusion. Therapy may need to be reassessed and a different diagnosis considered if no response is seen after a cumulative dose of 10 mg. Bear in mind that naloxone can precipitate immediate narcotic withdrawal symptoms as overdose symptoms are reversed.
  • Physicians can help ensure ready access to Naloxone. Consider prescribing Naloxone when you give certain patients their initial opioid prescription. Patients who are candidates for Naloxone kits include those who are:
    • Taking high doses of opioids for long-term management of chronic pain
    • Discharged from emergency medical care following opioid intoxication or poisoning.
    • At high risk for overdose because of a legitimate medical need for analgesia, coupled with a suspected or confirmed history of substance abuse, dependence, or non-medical use of prescription or illicit opioids.
    • Completing mandatory opioid detoxification or abstinence programs.
    • Recently released from incarceration and are past users or abusers of opioids. These individuals presumably have high opioid tolerance as well as a high risk of relapse to opioid use.
  • Note:  Naloxone is not effective in treating overdoses of benzodiazepines (such as Valium, Xanax, or Klonopin), barbiturates, amitriptyline, GHB, or ketamine.  It also is not effective in overdoses of stimulants, such as cocaine and amphetamines (including methamphetamine and Ecstasy). However, if opioids were taken in combination with any of these sedatives or stimulants, naloxone may be helpful.

For further information

************************************

You are receiving this email because you are a registered member of the Delaware Health Alert Network. If you are not a member and would like to subscribe, please register at https://healthalertde.org

 


Download Adobe Acrobat Reader Please note: Some of the files available on this page are in Adobe PDF format which requires Adobe Acrobat Reader. A free copy of Adobe Acrobat Reader can be downloaded directly from Adobe . If you are using an assistive technology unable to read Adobe PDF, please either view the corresponding text only version (if available) or visit Adobe's Accessibility Tools page.

 

Categories of Health Alert messages:

  • Health Alert: Conveys the highest level of importance; warrants immediate action or attention.
  • Health Advisory: Provides important information for a specific incident or situation; may not require immediate action.
  • Health Update: Provides updated information regarding an incident or situation; unlikely to require immediate action.
NOTE: This page is for informational purposes only and dated material (e.g. temporary websites) may not be available.



+